Ohio, 2013

Damaging Wind in Ohio, June 25, 2013

June 25, 2013 · NWS IWX · 1 event in 1 county or zone

An upper level disturbance moved through the region during the late afternoon and early evening hours. Strong shear, instability and steep mid-level lapse rates all combined with the wave to produce numerous thunderstorms across Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An upper level disturbance moved through the region during the late afternoon and early evening hours. Strong shear, instability and steep mid-level lapse rates all combined with the wave to produce numerous thunderstorms across Illinois. These storms moved across northern Indiana and slowly started weakening as they entered northwestern Ohio. A few of the storms still produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 25, 6:18 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 25, 6:18 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
718 PM EDT TUE JUN 25 2013

.SYNOPSIS...
SEVERAL DISTURBANCES WILL MOVE TOWARDS THE AREA OVER THE NEXT TWO
DAYS...BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS DURING
MAINLY THE AFTERNOON AND EVENING HOURS. THE CHANCES FOR MORE
WIDESPREAD RAINFALL...AS WELL AS STRONGER THUNDERSTORMS WILL
ARRIVE BY WEDNESDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 344 PM EDT TUE JUN 25 2013

BOUNDARIES ARE EVERYWHERE. SURFACE-BASED CAPE VALUES OVER ILLINOIS
AND MUCH OF INDIANA ARE WELL OVER 4000 J/KG. IN THE WAKE OF THE
EARLIER CONVECTION...TEMPERATURES AND MOISTURE HAVE RECOVERED AND
NOW SEEING SURFACE TEMPERATURES IN THE UPPER 80S THROUGHOUT THE
REGION. EVENSO HIGH RESOLUTION MODELS ALL SUGGEST AND THIS IS
EVIDENT IN SATELLITE AND RADAR THAT THE CAP IS FIRMLY IN CONTROL AT
THIS TIME.

ADDITIONALLY THERE IS AN ABUNDANCE OF CIRRUS OVER THE ENTIRE REGION
AS WE CONTINUE TO BE UNDER A WEAK UPPER LEVEL FLOW PATTERN. THIS HAS
CREATED SEVERAL DIFFERENTIAL HEATING BOUNDARIES WHICH HAVE STARTED
TO SHOW UP IN HAND ANALYSIS OF THE SURFACE FIELDS.

WITHOUT ANY PRONOUNCED TRIGGERING MECHANISMS...CONVECTION HAS BEEN
SLOW TO DEVELOP AND THOSE STORMS THAT HAVE FORMED...QUICKLY
DISSIPATE. THIS WILL PERSIST THROUGH THE AFTERNOON...HOWEVER AS
CONVECTION FORMS OVER ILLINOIS/WISCONSIN...EXPECT TO SEE CONVECTION
SPREAD EASTWARD...SIMILAR TO MONDAY NIGHT AND SPREAD INTO NORTHERN
INDIANA LATE THIS EVENING.

AS A RESULT HAVE KEPT THE PREVIOUS POP/WX/QPF TRENDS IN PLACE AND
HAVE ONLY MADE MINOR ADJUSTMENTS TO INCLUDE GUSTY WINDS AND HEAVY
RAINFALL.

WATER VAPOR IMAGERY SHOWS A PRONOUNCED JET MAX ENTERING THE FOUR
CORNERS REGION AND THIS WILL HELP TO TRIGGER CONVECTION AGAIN LATE
TONIGHT ACROSS THE PLAINS. AS THE MEDIUM RANGE MODELS HAVE BEEN
ADVERTISING THIS WILL HELP TO DEEPEN THE TROF INTO THE
EASTERN/NORTHEASTERN US. PRIOR TO THAT...THE SURFACE TROF/FRONTAL
BOUNDARY WILL SHIFT EASTWARD DURING THE DAY WEDNESDAY. PREDICATED ON
THE CONVECTIVE DEVELOPMENT TONIGHT...THE SEVERE FOCUS MAY ACTUALLY
SHIFT SOUTH.

&&

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 344 PM EDT TUE JUN 25 2013

12Z ENSEMBLE AND OPERATIONAL GUIDANCE REMAINED IN EXCELLENT
AGREEMENT WRT PATTERN CHANGE LATE THIS WEEK INTO THE UPCOMING
WEEKEND. ANOMALOUS/HIGHLY AMPLIFIED/BLOCKY PATTERN TO TAKE SHAPE
WITH DEEP LONGWAVE UPPER TROUGH PROGGED TO BUILD INTO THE EASTERN
CONUS DOWNSTREAM OF AN IMPRESSIVE NORTHEAST PACIFIC NEGATIVE HEIGHT
ANOMALY AND BUILDING WESTERN NOAM RIDGE. THE RESULT LOCALLY WILL BE
A TREND TOWARD BELOW NORMAL TEMPERATURES BY THIS WEEKEND INTO EARLY
NEXT WEEK. ALSO...CYCLONIC FLOW WITH STEEPENING LAPSE RATES UNDER
COLD POOL ALOFT WILL LIKELY SUPPORT DIURNALLY DRIVEN SCT
SHOWERS/THUNDER...MAINLY LATER FRIDAY INTO THE WEEKEND AS SEVERAL
MID LEVEL IMPULSES ROTATE THROUGH.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 718 PM EDT TUE JUN 25 2013

INSTABILITY HAS CONTINUED TO INCREASE THIS EVENING WITH A FEW
STORMS BEGINNING TO BREAK THROUGH THE CAP. FORCING IS LIMITED
THOUGH AND CONVECTION REMAINS SCATTERED SO FAR. WATER VAPOR LOOP
SHOWS A WEAK SHORTWAVE ENTERING THE REGION WITH AN MCS DEVELOPING
OVER CENTRAL ILLINOIS. THIS ACTIVITY SHOULD REMAIN SOUTH OF THE
TERMINALS WITH ONLY SCATTERED THUNDERSTORMS IN OUR AREA. GIVEN
ROUGHLY 3000 J/KG OF SBCAPE IN PLACE OVER THE AREA...ANY STORMS
THAT DO DEVELOP COULD BE SEVERE WITH STRONG WINDS BUT CONFIDENCE
IN ONE OF THESE STORMS DEVELOPING OVER THE TERMINALS IS LOW.
PATCHY FOG IS POSSIBLE OVERNIGHT WITH VERY HIGH SURFACE DEWPOINTS
BUT STEADY SURFACE WINDS SHOULD KEEP VISIBILITIES MVFR OR HIGHER.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED BY TOMORROW.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...FISHER
SHORT TERM...LEWIS
LONG TERM...STEINWEDEL
AVIATION...AGD

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 25, 9:03 AM EST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1003 AM EDT TUE JUN 25 2013

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-261415-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1003 AM EDT TUE JUN 25 2013 /903 AM CDT TUE JUN 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP FROM THE WEST...INTENSIFY
AND MOVE RAPIDLY EAST THIS AFTERNOON AND EVENING. AS THE STORMS
STRENGTHEN...SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...TORRENTIAL RAINFALL AND HAIL UP TO 1 INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING
WITH A THREAT FOR SIGNIFICANT DAMAGING WINDS AND VERY LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND EVENING.
SPOTTERS WILL LIKELY BE REQUIRED ON WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-261415-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1003 AM EDT TUE JUN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...SOME POSSIBLY SEVERE THIS AFTERNOON AND EVENING
PRODUCING GUSTY WINDS IN EXCESS OF 50 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS...SOME POSSIBLY SEVERE WEDNESDAY AFTERNOON AND
EVENING WITH A THREAT FOR GUSTY WINDS IN EXCESS OF 50 KNOTS AND
ISOLATED LARGE HAIL.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Jun 25, 7:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
824 PM EDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND DMG     1 NW BRONSON            41.88N  85.21W
06/25/2013                   BRANCH             MI   EMERGENCY MNGR

            TREE DOWN ON POWER LINES

0815 PM     TSTM WND DMG     10 S COLDWATER          41.80N  85.00W
06/25/2013                   BRANCH             MI   EMERGENCY MNGR

            TREE DOWN BLOCKING ROAD

&&

CEO
Local storm report, Jun 25, 7:29 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
829 PM EDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     BRONSON                 41.87N  85.19W
06/25/2013                   BRANCH             MI   EMERGENCY MNGR

            NUMEROUS REPORTS OF TREES DOWN

&&

CEO
Local storm report, Jun 25, 7:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
838 PM EDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     FLOOD            THREE RIVERS            41.94N  85.63W
06/25/2013                   ST. JOSEPH         MI   AMATEUR RADIO

            STORM GUTTERS OVERSPILLING INTO LAWNS

&&

CEO
Local storm report, Jun 25, 7:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
840 PM EDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     1 NW QUINCY             41.95N  84.90W
06/25/2013                   BRANCH             MI   EMERGENCY MNGR

            TREE DOWN ON POWER LINE

0836 PM     TSTM WND DMG     8 S QUINCY              41.83N  84.88W
06/25/2013                   BRANCH             MI   EMERGENCY MNGR

            TREE DOWN BLOCKING LESTER ROAD W OF RAY

&&

CEO
Local storm report, Jun 25, 7:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
844 PM EDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     1 NE QUINCY             41.95N  84.87W
06/25/2013                   BRANCH             MI   EMERGENCY MNGR

            TREE DOWN ON POWER LINE

&&

CORRECTED LOCATION

CEO
Local storm report, Jun 25, 7:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
845 PM EDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             BRONSON                 41.87N  85.19W
06/25/2013  M1.00 INCH       BRANCH             MI   LAW ENFORCEMENT

&&

CEO

The radar

The Northern Indiana radar (KIWX), 80 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williams

When
June 25, 8:00 PM EST to 8:01 PM EST
Where
Williams County, Edgerton
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.450, -84.750

Emergency management officials reported a tree was blown down, bringing down an electrical line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457883.